Friday, January 23, 2009

Near Death

As a parent of an addict tons of stress comes from the prospect that at any time the phone call can come or the knock at the door brings the catastrophic news that no parent wants to hear.

As you dwell on this you begin to realize that there is so much danger in an addicts lifestyle each day our son is alive that becomes the miracle. The drugs and overdoses are a constant fear, but so is the people that are associated with this lifestyle; dealers, other addicts, disease, infection, driving while impaired. (that is why we took our sons car and hid it and he has no car).

I have not found a way to deal with this fear. It seems to be one of those things that there is no answer. I just live my life with that fear. In fact I often have thoughts in my head about what I’m going to say to people at his funeral.


A Call From The Hospital

It’s 11:30 at night and we are in bed. As far as we know our son is at college 125 miles away. The phone rings.

Hello, is this the ******* residence? May I speak with ***** or ******?

Yes, speaking.

This is Overland Park Regional Hospital and we have a young male in our emergency room. He has no identification but in his jeans we found a checkbook with your names and phone number. Do you know a young late teens white male, brown hair, about 145 pounds.

Yes we have a son that fits that description but he is at college in Pittsburg, 125 miles away.

We have a person fitting that description in our emergency room with your checkbook in his pocket. Right now he is being treated, he is unconscious and not breathing. The staff is busy and I must go. If you think this is your son you should get here as fast as you can.

You cannot believe how fast you can dress, and drive 20 miles after a call like that. Yes it was our son.

He had been at college, he and a couple other boys drove back to where our son knew he could get some drugs. This time if was fentenayl. We found out what they do is use the fentenayl patches, pull back the patch and put them under their tongue to get a high. fentenayl is a pain medication that is on a patch usually used by cancer patients for pain management and they usually last 3 days.

Our son was on the way back to college and he used one of the patches while he was eating. The patch caused his throat to stop the swallowing action and he was suffocating. Luckily this happened as they were driving right by a large hospital. His “buddies” pulled into the emergency lane and dumped him out on the driveway unconscious and not breathing. They sped away because they had a car full of drugs. The security guard saw them push our son out and got help right then. They wheeled him in and cleared his airway of the beef jerky and restored his breathing. He was still unconscious and they give him and injection of something I don’t remember what it was called. It was to counter the action of the narcotic. That immediately woke him up and bolted straight up to the sitting position. The doctors and nurses said that was exactly the reaction they wanted to see.

The main nurse that met us at the door when we got there in less than 30 minutes was crying. We positively identified that he was our son. She explained to us what happened and was having a hard time. She said she had a nephew the same age, and looked so much like our son, he was doing the same thing our son was doing and our son scared her to death. She said she wasn’t even sure she could work the rest of the night.

At 2am our son was checked out and we took him home..

For some reason I believe our dog, a golden retriever knew how close this was to death. When we carried him to his bed she sniffed him all over his body and was whining the whole time. Finally she laid down beside his bed and never left that spot all night.

This incident occurred when our son was 18 years old.

The next day we took him to rehab. (I’ll cover that later)

Another incident.

About 6 months ago he was released from jail after spending about 5 days there. When he got home he was complaining about his arms hurting. The complaints continued for a few days. He has no insurance so doctors are not very receptive to free office calls. Our oldest daughter came over, she is a manger of a pediatric unit at a large local hospital. She took one look and told him he better get to the emergency room. I took him to the emergency room. Diagnosis, severe staph infection in both arms. Immediately he was admitted.

Antibiotic IV’s were started. 2 days later surgery on both arms to remove the infection. After 2 weeks of treatment he was released from the hospital.

A very good emergency room doctor at Cushing Hospital. He took the time to explain what was going on to our son and me. A fact I didn’t know that was explained by that doctor. When addicts melt that Oxycontin in a spoon to shoot up there are things in that pill not designed to by injected directly into the blood stream. Talc is an inert ingredient in the pills. When they melt the pill so they can shoot up the talc is injected into the bloodstream. Talc does not belong in the bloodstream and winds up in the kidneys. After a time the talc works just like rice in a colander. Plugs the kidneys up completely and the only thing left to do is dialysis or transplant.

The doctor told me alone that when I brought him in that his guess was our son had a 50/50 chance of living through this staph infection. The fear was the staph would get to his heart and he would die here at the hospital.

Suicide

I believe suicide is on his mind constantly. He has threatened suicide. In fact he was institutionalized for threatening suicide this last summer.

I don’t know what to believe concerning this subject, will he or won’t he but this is something you have to be aware of when dealing with an addict.

1 comment:

Auburn haired artist said...

Been through several E.R. visits myself. Broken ribs, overdose, found passed out in the street in rainy, near freezing temps in the middle of the night, broken jaw, bleeding ulcers from iV use of crack cocaine, but I've never heard of staph infection or kidney failure from injecting oxycontin, that's a scary thought!!!
~Susan